Texas, 2012

Heavy Rain in Texas, August 6, 2012

August 6, 2012 · NWS BRO · 1 event in 1 county or zone

35 inches at a CoCoRaHS site in eastern Brownsville in a span of 2 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Heavy rains fell over portions of southeastern Cameron County on August 6th as sea breeze convergence and outflow boundary interaction created showers and thunderstorms that dropped 3.08 inches of rain at the Brownsville/South Padre Island International Airport and 3.35 inches at a CoCoRaHS site in eastern Brownsville in a span of 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 6, 4:34 AM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 4:34 AM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 AM CDT MON AUG 6 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...ISOLATED CONVECTION IS DEVELOPING AND ABOUT 35 MILES
SOUTH SOUTHEAST OF KBRO MOVING NORTHWEST BUT DISSIPATING AS IT
MOVES INLAND. CAN NOT RULE OUT A SHOWER OR THUNDERSTORMS NEARING
THE AIRPORT OVER THE NEXT FEW HOURS. THERE IS A BETTER CHANCE OF
THUNDERSTORMS AT THE REGION AIRPORTS LATE THIS MORNING AND
THROUGH THE DAY AS DAYTIME HEATING COMBINES WITH ADDED MOISTURE
AND THE APPROACH OF AN UPPER LEVEL LOW.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT MON AUG 6 2012/

SHORT TERM /TODAY THROUGH TUESDAY/...RAIN CHANCES INCREASE TODAY AS
THE CENTER OF AN UPPER LEVEL LOW PRESSURE AREA MOVES JUST SOUTH OF
THE MOUTH OF THE RIO GRANDE. OVERNIGHT SATELLITE/RADAR LOOPS AND
LIGHTNING DATA SHOW CONVECTION ON THE NORTH AND WESTERN SIDES OF THE
UPPER LOW. MODEST LIFT DUE TO SOME WEAK DIVERGENCE ALOFT AND SURFACE
CONVERGENCE ASSOCIATED WITH THE SEA BREEZE WILL COMBINE WITH
INCREASED INSTABILITY TO PRODUCE SCATTERED CONVECTION. PWATS JUMP UP
TO AROUND 2 INCHES OR SLIGHTLY HIGHER HOWEVER MOISTURE DEPTH IS
NOT AS DEEP AS ONE WOULD WANT FOR BETTER COVERAGE OF CONVECTION.
NAM REMAINS THE MOST BULLISH ON POPS WITH GFS HIGHER THEN
YESTERDAY BUT RUNNING STILL AN AVERAGE OF 30 PERCENT LOWER THEN
NAM. SO AT THIS RATE WILL MAINTAIN LOW END CHANCE POPS OR TREND
WITH THE MAV BUT HOPE THE NAM TURNS OUT RIGHT BECAUSE THE CWA
NEEDS THE RAIN. TEMPERATURES TO MODERATE BUT STILL TRENDED
SLIGHTLY HIGHER THEN THE MAV GUIDANCE WITH THE ONSET OF CONVECTION
INITIATING LATER IN THE AFTERNOON. CONVECTION TO LINGER INTO THE
EVENING WITH THE CENTER OF THE UPPER LOW JUST CROSSING THE COAST
LINE AROUND SUNSET BUT SHOULD GRADUALLY TAPER OFF AND END BY
MIDNIGHT WITH THE DAYTIME HEATING WANING. SHOWERS COULD LINGER OR
REMAIN FORM OVER THE COASTAL WATERS WITH DEEPER MOISTURE AND THE
WARM GULF WATERS KEEPING THE LIFTING PROCESS GOING.

ON TUESDAY THE UPPER LOW TRACKS WSW BUT THE LOW PRESSURE TROUGH AXIS
REMAINS OVER THE CWA. MOISTURE DROPS OFF SLIGHTLY BUT LIGHT EAST
WINDS WILL BE CONDUCIVE FOR A SEA BREEZE TO DEVELOP. NAM ONCE AGAIN
REMAINS THE HIGHEST ON POPS WHILE THE GFS DOES NOT SEE MUCH CHANCE
FOR CONVECTION. NOT CONFIDENT TO REMOVE POPS SO WILL MAINTAIN
ISOLATED CONVECTION IN THE FORECAST MAINLY ACROSS THE SOUTHERN HALF
OF THE CWA. TEMPERATURE GUIDANCE IS IN CLOSE AGREEMENT WITH GOING
FORECAST AT OR SLIGHTLY ABOVE THE WARMER GFS/MAV.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY NIGHT/...WITH MID LEVEL
RIDGING UPSTREAM OVER THE FOUR CORNERS HOLDING STEADY...THE LOCAL
WEATHER WILL NOT CHANGE VERY QUICKLY...AND ONGOING TRENDS WILL
CONTINUE. ERNESTO IS FORECAST TO MAKE LANDFALL ALONG THE EAST COAST
OF THE YUCATAN PENINSULA AT THE BEGINNING OF THE LONG TERM...AND
WILL MOVE SLOWLY WEST...WITH A SOMEWHAT UNCERTAIN FUTURE AS IT MOVES
INTO THE EXTREME SOUTHERN BAY OF CAMPECHE WEDNESDAY NIGHT OR REMAINS
ON AN OVERLAND TRACK. TAKING A MORE CONSERVATIVE APPROACH ALA THE
GFS...ISOLATED MARINE SHOWERS MAY DEVELOP AND MOVE NORTH INTO THE
AREA WEDNESDAY NIGHT...INCREASING IN COVERAGE OFFSHORE AND ALONG THE
COAST THROUGH FRIDAY. UPSTREAM RIDGING WILL REMAIN IN PLACE AND
STRONG THROUGH THIS PERIOD...KEEPING THE DOOR MOSTLY SHUT WITH
RESPECT TO ANY SIGNIFICANT NORTHWARD MOVEMENT OF ERNESTO OR HIS
WEATHER. THE GULF WATERS SOUTH OF A LINE EXTENDING EAST INTO THE
GULF FROM BROWNSVILLE WILL REMAIN UNSETTLED HOWEVER. OTHERWISE...
TEMPS WILL REMAIN STEADY...WITH OVERNIGHT LOWS IN THE MID 70S TO
NEAR 80...WITH HIGHS NEAR 90 AT THE COAST TO THE CENTURY MARK OR
ABOVE FAR WEST. LIGHT TO MODERATE ONSHORE WINDS WILL BE THE RULE...
WITH A MIX OF CLOUDS AND SUN. EXPECT A FEW MORE CLOUDS WITH ANY
TROPICAL DEBRIS MOVING NORTH AROUND MID WEEK.

MARINE...
TODAY THROUGH TUESDAY...SURFACE HIGH PRESSURE CENTERED NEAR THE
WESTERN GULF OF MEXICO AND AN UPPER LEVEL LOW IN THE VICINITY WILL
MAINTAIN A LIGHT PRESSURE GRADIENT ACROSS THE LOWER TEXAS COASTAL
WATERS. LIGHT WINDS AND LOW SEAS TO PERSIST THROUGH TUESDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT WITH ISOLATED CONVECTION TUESDAY AS AN UPPER LEVEL LOW
PRESSURE AREA MOVES ACROSS THE WESTERN GULF. LOCALLY HIGHER WINDS
AND SEAS WILL BE ASSOCIATED WITH OR NEAR THE CONVECTION. LIGHTNING
STRIKES WILL ALSO BE A THREAT TO MARINERS.

TUESDAY NIGHT THROUGH FRIDAY NIGHT...BROAD MID LEVEL RIDGING OVER
THE FOUR CORNERS WILL CONTINUE TO HOLD SWAY OVER THE SOUTHWEST
UNITED STATES...WITH A RATHER FLAT PRESSURE FIELD OVER THE GULF...
THOUGH LIGHT TO MODERATE ONSHORE WINDS WILL PREVAIL. ERNESTO IS
FORECAST TO MOVE ONSHORE ALONG THE EAST COAST OF THE YUCATAN
PENINSULA AT THE BEGINNING OF THE LONG TERM...BUT SHOULD MAKE IT OUT
INTO THE SOUTHERN BAY OF CAMPECHE WEDNESDAY NIGHT. THE LOWER TEXAS
MARINE AND COASTAL AREAS MAY PICK UP A FEW EXTRA TROPICAL SHOWERS
THURSDAY THROUGH FRIDAY...AND WAVE HEIGHTS MAY INCREASE TO BETWEEN 4
AND 6 FEET BY FRIDAY WITH A SWELL COMPONENT FROM THE SOUTH.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59...AVIATION
Hazardous weather outlook, Aug 6, 4:27 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
527 AM CDT MON AUG 6 2012

TXZ248>257-071030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
527 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-071030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
527 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE THURSDAY AND FRIDAY
IF SWELLS GENERATED FROM TROPICAL STORM ERNESTO WORK THEIR WAY
TOWARDS SOUTH PADRE ISLAND. THERE IS SLIGHT RISK OF SEAS NEARING 7
FEET IN THE FAR OFFSHORE WATERS LATE THURSDAY INTO FRIDAY WHICH
MIGHT WARRANT A SMALL CRAFT ADVISORY FOR SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cameron

When
August 6, 11:15 AM CST to 1:15 PM CST
Where
Cameron County, 1.21 mi SSE of (Bro)brownsville Arp to 0.99 mi E of Portway Acres
Reported by
Official NWS Observations
Coordinates
25.904, -97.413

More than three inches of rain fell in a two hour period across southern Cameron County. The ASOS at Brownsville/South Padre Island International Airport measured 3.08 inches and a CoCoRaHS site measured 3.35 inches of rain. Nuisance urban flooding of poor drainage locations in downtown and along Boca Chica Boulevard occurred during the time of the heaviest rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410274.